Iowa, 2018Hail and Damaging Wind in Iowa, September 17, 2018
September 17, 2018 · NWS DMX · 2 events in 1 county or zone
A cold front was situated just north of the state during the morning of the 18th, slowly progressing into the state during the afternoon and evening hours. Ahead of the front, temperatures were warm and relatively humid with temperatures in the upper 80s to low 90s and dew point values around 70.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $20,000
- Crop damage
- None recorded
- Events
- 2
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A cold front was situated just north of the state during the morning of the 18th, slowly progressing into the state during the afternoon and evening hours. Ahead of the front, temperatures were warm and relatively humid with temperatures in the upper 80s to low 90s and dew point values around 70. Atmospheric conditions yielded MUCAPE values around 2000 J/kg, hail CAPE around 500 J/kg, bulk effective shear around 40 kts, and DCAPE values around 1200 J/kg. While conditions warranted concern for the potential for multiple severe storms, they just could not tap into their full potential yielding low end severe wind and hail.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Des Moines, IA wrote its last area forecast discussion before the first event at Sep 17, 11:38 AM CST, 2 hours 34 minutes earlier.
Area forecast discussion, Sep 17, 11:38 AM CST, 2 hours 34 minutes before
Area Forecast Discussion
National Weather Service Des Moines IA
1238 PM CDT Mon Sep 17 2018
.SHORT TERM.../Today through Tonight/
Issued at 310 AM CDT Mon Sep 17 2018
Upper ridging across the central United States was undergoing
flattening early this morning as shortwave passes through southern
Canada. This is allowing a front to sink south through the Dakotas
and Minnesota early this morning. This boundary will settle toward
far northern Iowa by this afternoon. Meanwhile, the state will
remain in the warm sector today with south winds as thermal
ridging in the Plains presses back into the state. Temperatures
should respond well given decent mixing and sunshine for much of
the state today and highs will be around 90 in most locations.
When combined with dewpoints approaching 70, heat index values in
the low to mid 90s will be common by early to mid afternoon for an
unseasonably warm day once again.
By later this afternoon as the front nears northern Iowa, MUCape
from 1500-2500 J/KG are expected across northern Iowa. While
convergence will be somewhat weak given a col across the north in
the surface winds, some convection is anticipated near the
boundary by mid to late afternoon. The decent instability should
produce strong enough updrafts for marginally severe hail this
afternoon and evening in the far north, and a few severe storms
remain possible despite the relatively weak low level shear.
The low level jet will point into the boundary tonight albeit
weak to moderate flow at best but it should fuel convection into
the overnight. The main concern will transition to localized heavy
rainfall with PWATs of 1.5-2.0" and warm cloud depth of 10-12kft.
This first round of precipitation will likely act to saturate soil
although an isolated flash flood threat will exist. Farther
south, not much threat for precipitation is expected south of
Highway 30 with temperatures remaining well above normal.
.LONG TERM.../Tuesday through Sunday/
Issued at 310 AM CDT Mon Sep 17 2018
The front lingers near northern Iowa on Tuesday into early
Wednesday morning before lifting northward into Minnesota ahead of
an approaching wave. Thunderstorms are forecast to redevelop
across northern into central Iowa on Tuesday afternoon into the
evening with little severe threat. The main concern will continue
to focus on heavy rainfall from Tuesday into Wednesday across
northern Iowa and WPC has highlighted these areas for the
potential of excessive rainfall. Given the heavy rain over the
past month, the is certainly the threat of renewed river flooding
in the river basins, particularly the Iowa and Cedar. Temperatures
will be held in check farther north by clouds and precipitation
threat but are expected to remain above normal across the south
where insolation and weak south flow is expected to persist.
Close attention will need to be directed to frontal placement on
Wednesday evening/night as the low level inflow will be strongest
on that night ahead of the approaching surface wave. The high
PWATs and strong moisture transport will lead to heavy rainfall on
this night from southern Minnesota and possibly northern Iowa and
after a couple of prior days of rainfall, may set up to be a very
hydrologically active night. The front will sweep southeast
through the state on Thursday with the threat of storms as it
progresses through the state. Friday appears cooler and dry
statewide with high pressure passing through the upper Midwest.
There is significant divergence in the models into the weekend
with the Euro indicating the remnants of a tropical system from
the eastern Pacific passing through the southern half of the
state. The GFS remains drier for much of the weekend and will
continue to monitor trends.
&&
.AVIATION.../For the 18Z TAFS through 18Z Tuesday afternoon/
Issued at 1238 PM CDT Mon Sep 17 2018
Several concerns this period. Convection expected to gradually
impact the area over the next 24 to 36 hours with some influence
at KMCW by 01-02z then building southeast through 15z affecting
KALO/KOTM/KFOD. KDSM may escape the bulk of convection through 15z
due to warm dome aloft over western/central Iowa now. Cigs also
lower as second round of convection passes into region aft 10z.
This will have a tendency to bring KMCW/KFOD/KALO to MVFR
category. Some uncertainty regarding coverage of convection
overnight. Timing has already been delayed a bit north. Will
continue to make adjustments as needed. /rev
&&
.DMX WATCHES/WARNINGS/ADVISORIES...
NONE.
&&
SHORT TERM...Cogil
LONG TERM...Cogil
AVIATION...REV
Hazardous weather outlook, Sep 17, 3:00 AM CST, 11 hours 12 minutes before
Hazardous Weather Outlook
National Weather Service Des Moines IA
400 AM CDT Mon Sep 17 2018
IAZ004>007-015>017-023>028-033>039-044>050-057>062-070>075-181100-
Emmet-Kossuth-Winnebago-Worth-Palo Alto-Hancock-Cerro Gordo-
Pocahontas-Humboldt-Wright-Franklin-Butler-Bremer-Sac-Calhoun-
Webster-Hamilton-Hardin-Grundy-Black Hawk-Crawford-Carroll-Greene-
Boone-Story-Marshall-Tama-Audubon-Guthrie-Dallas-Polk-Jasper-
Poweshiek-Cass-Adair-Madison-Warren-Marion-Mahaska-
400 AM CDT Mon Sep 17 2018
This Hazardous Weather Outlook is for portions of central Iowa.
.DAY ONE...Today and tonight
Today will once again be unseasonably hot and humid, with heat
index values in the low to mid 90s this afternoon. Those engaging
in strenuous outdoor activities should take appropriate
precautions.
Thunderstorms are forecast to spread from northern Iowa late today
down toward central Iowa tonight. A few strong to severe storms
may be possible north of Highway 20, with large hail the primary
threat. Locally heavy rainfall is also possible.
.DAYS TWO THROUGH SEVEN...Tuesday through Sunday
Several rounds of thunderstorms are expected between Tuesday and
Thursday, especially across northern and northeastern Iowa. The
overall severe weather chances are low, however, there is
potential for heavy rain especially in the north and northeast.
This could lead to renewed rises on some rivers and streams later
in the week.
.SPOTTER INFORMATION STATEMENT...
Spotter activation is not anticipated at this time.
IAZ081>086-092>097-181100-
Adams-Union-Clarke-Lucas-Monroe-Wapello-Taylor-Ringgold-Decatur-
Wayne-Appanoose-Davis-
400 AM CDT Mon Sep 17 2018
This Hazardous Weather Outlook is for portions of central Iowa.
.DAY ONE...Today and tonight
Today will once again be unseasonably hot and humid, with heat
index values in the low to mid 90s this afternoon. Those engaging
in strenuous outdoor activities should take appropriate
precautions.
.DAYS TWO THROUGH SEVEN...Tuesday through Sunday
Thunderstorms will be possible at intervals between Tuesday and
Thursday. Severe weather is unlikely, but locally heavy rainfall
may occur. It will also remain unseasonably hot and humid during
this time frame, with heat index values approaching or exceeding
90 degrees each afternoon.
.SPOTTER INFORMATION STATEMENT...
Spotter activation is not anticipated at this time.
Lee
In the hours before
Special weather statement, Sep 17, 1:14 PM CST, 58 minutes before
Special Weather Statement
National Weather Service Des Moines IA
214 PM CDT MON SEP 17 2018
IAZ004>006-015-016-172015-
Palo Alto IA-Kossuth IA-Winnebago IA-Emmet IA-Hancock IA-
214 PM CDT MON SEP 17 2018
...Wind Gusts in Excess of 40 mph and Small Hail Possible...
At 213 PM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from 8 miles west of Elmore to near Linn Grove.
Movement was east at 35 mph.
Half inch hail and winds in excess of 40 mph will be possible with
these storms.
Locations impacted include...
Estherville, Algona, Emmetsburg, Britt, Swan Lake, Five Island Lake,
Ingham Lake, Iowa Lake, Union Slogh, High Lake, Lost Island Lake,
Eagle Lake, Okamanpedan Lake, Silver Lake, Rush Lake, Armstrong,
Buffalo Center, Graettinger, West Bend and Ruthven.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
To report severe weather, contact your nearest law enforcement
agency. They will relay your report to the National Weather Service
office in Des Moines .
&&
LAT...LON 4350 9368 4291 9364 4291 9491 4350 9492
TIME...MOT...LOC 1913Z 261DEG 32KT 4354 9426 4294 9523
Kotenberg
Hail, Hancock
- When
- September 17, 2:12 PM CST
- Where
- Hancock County, 4.61 mi NNE of Hayfield
- Measured
- 1 in hail
- Reported by
- Trained Spotter
- Coordinates
- 43.240, -93.680
Trained spotter reported quarter sized hail along with heavy rain and estimated 45 mph winds.
Thunderstorm Wind, Hancock
- When
- September 17, 2:15 PM CST
- Where
- Hancock County, 0.5 mi E of Garner
- Measured
- 52 kt (60 mph) estimated gust
- Property damage
- $20,000
- Reported by
- Law Enforcement
- Coordinates
- 43.100, -93.610
Hancock County Sheriff reported power lines down.
- Hail
- Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Tornadoes and Damaging Winds in Virginia, September 17, 20181 death · 1 injured · $1.1 million · EF2 · 17 events
- Heat in Nevada, September 17, 20181 death · 1 event
- Flash Flood and Damaging Winds in Wisconsin, September 17 to 18, 2018$508,000 · 56 kt wind · 7 events
- Damaging Wind and Strong Wind in Minnesota, September 17, 2018$50,000 · 51 kt wind · 3 events
- Flooding in Virginia, September 17 to 19, 201828 events
- Flood and Hail in Minnesota, September 17, 2018$21,000 · 50 kt wind · 7 events
- Damaging Winds in Wisconsin, September 17, 2018$23,000 · 50 kt wind · 3 events
- Flash Flooding and Flooding in Virginia, September 17 to 18, 201812 events
- Flash Flooding and Damaging Winds in North Carolina, September 17, 201850 kt wind · 6 events
- Frost and Freeze in Alaska, September 17, 20185 events
- Flooding in Pennsylvania, September 17 to 18, 20184 events
- Hail and Damaging Wind in Nebraska, September 17, 20181.25 in hail · 3 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 780290, 780291.